Flood, Philadelphia
- When
- September 18, 6:36 PM EST to September 19, 2:11 AM EST
- Where
- Philadelphia forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain in the upstream areas in the Schuylkill River Basin. Runoff from the heavy rain led to flooding along the Schuylkill River within the city from the evening of the 18th into the early morning of the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain in the upstream areas in the Schuylkill River Basin. Runoff from the heavy rain led to flooding along the Schuylkill River within the city from the evening of the 18th into the early morning of the 19th. The Schuylkill River in Philadelphia was above its 11 foot flood stage from 736 p.m. EDT on the 18th through 311 a.m. EDT on the 19th. It crested at 11.33 feet at 1030 p.m. EDT on the 18th. The heavy runoff along the Schuylkill river also caused the Wissahickon Creek at its mouth (where it merges with the Schuylkill River) to briefly (5 minutes) rise above its 5 foot flood stage and crested at 5.09 feet at 330 p.m. EDT on the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM EST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 PM EDT SAT SEP 18 2004
.SYNOPSIS...
THE STRETCHED OUT REMNANTS OF IVAN WHICH INTERACTED WITH A COLD
FRONT PRODUCED TREMENDOUS RAINS ACROSS PORTIONS OF THE AREA LATE
LAST NIGHT AND THIS MORNING. NUMEROUS FLOOD WARNINGS WERE ISSUED AS
A RESULT OF THIS. THINGS ARE LOOKING UP THOUGH AS HIGH PRESSURE
WILL BUILD IN FROM THE NORTH TONIGHT AS THE REMNANT MOISTURE DEPARTS
THE AREA THIS EVENING. HIGH PRESSURE IS FORECAST TO BE THE DOMINANT
WEATHER FEATURE OVER THE NEXT WEEK.
THE REMAINING FLOOD WATCH WILL BE CANCELLED WITH THIS PACKAGE. GRADIENT
WINDS HAVE NOT BEEN TO STRONG, HOWEVER WITH THE MOIST GROUND, IT
WILL NOT TAKE MUCH WIND TO KNOCK SOME TREES OVER.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY)...
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED DISTURBANCE
ACROSS THE MIDDLE ATLANTIC REGION. HOWEVER, THIS FEATURE IS NOW
SHEARING OUT SOME. THE VERY IMPRESSIVE DEFORMATION ZONE THAT SET UP
ACROSS EASTERN PA THIS MORNING PRODUCED VERY HEAVY RAINFALL, PRODUCING
SIGNIFICANT FLOODING ACROSS EASTERN PA. THIS FEATURE CONTINUES TO
WEAKEN AND SHRINK AS THE OVERALL DYNAMIC FORCING WANES. MODELS, THE
ETA HAS TRENDED STRONGER WITH THE UPPER TROUGH AND NOW ALLOWS IT TO
CAPTURE THE REMNANTS OF IVAN. HOWEVER, NONE OF THE OTHER MODELS DO
THIS. THE ETA, UKMET, AND GFS ARE APPROXIMATELY THE SAME STRENGTH
WITH THE UPPER LOW OVER THE CANADIAN MARITIMES, BUT THE ETA IS
FARTHER SOUTH THAN THE OTHER TWO MODELS, LIKELY BECAUSE IT LIFTS THE
REMAINS OF IVAN INTO THE TROUGH (HPC).
FORECAST SOUNDINGS ACROSS THE REGION SHOW STRONG DRYING TAKING PLACE
LATER TONIGHT, FROM ALOFT ON DOWNWARD. WE WILL CARRY A CHC OF
SHOWERS MAINLY EAST OF PHL THIS EVENING, WITH A SLIGHT CHC (20%) POP
JUST TO THE WEST TO COVER THE REMAINING MOISTURE. DID NOT RUN AS
HIGH WITH THE POPS AS THE 12Z GFS SUGGESTS, AND LEANED MORE TOWARD
THE ETA POPS GIVEN CURRENT RADAR TRENDS. WAS TOYING AROUND WITH THE
IDEA OF ADDING SOME FOG IN TONIGHT, HOWEVER WITH THE DRYING TAKING
PLACE OVERNIGHT ALONG WITH THE WIND EXPECTED TO STAY UP ENOUGH, WE
WILL NOT INCLUDE AT THIS TIME.
DRYING ARRIVES OVERNIGHT FROM NORTHWEST TO SOUTHEAST AS HIGH
PRESSURE BUILDS IN FROM THE NORTH. THE PRESSURE GRADIENT BETWEEN THE
DEPARTING LOW AND THE HIGH WILL ALLOW FOR BREEZY CONDITIONS AT TIMES
ACROSS THE AREA TONIGHT, AND AGAIN ON SUNDAY. DEWPOINTS WILL ON THE
WAY DOWN TONIGHT AND THIS HAS BEEN REFLECTED IN THE GRIDS. MONDAY LOOKS
ABOUT THE SAME AS SUNDAY AS HIGH PRESSURE REMAINS TO OUR WEST WITH A
NORTHERLY BREEZE CONTINUING.
FOR TEMPERATURES, GENERALLY STAYED CLOSE TO CONTINUITY WHICH FOLLOWS
THE MET/MAV GUIDANCE. IT WILL BE TURNING MUCH COOLER TONIGHT AND REMAIN
ON THE COOL SIDE THROUGH MONDAY.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
NO MAJOR CHANGES MADE TO THE LONG TERM AS MODELS CONTINUE TO
ADVERTISE A RATHER TRANQUIL PERIOD. STRONG SURFACE HIGH PRESSURE
IS FORECAST TO BUILD SOUTH ACROSS PA TUESDAY MORNING, AND THEN
REMAIN PRETTY MUCH ANCHORED ACROSS THE MIDDLE ATLANTIC REGION.
THERE APPEARS TO BE SOMEWHAT OF A BACKDOOR COLD FRONT (VIA HPC
PROGS) DROPPING SOUTHWARD THURSDAY. THE 12Z GFS IS NOT REALLY HINTING
AT THIS FEATURE MUCH AT ALL AS THE RIDGE OF HIGH PRESSURE REMAINS
THE MAIN WEATHER FEATURE. WE WILL KEEP THE ENTIRE LONG TERM DRY,
HOWEVER ADD IN MORE CLOUDINESS FOR LATER NEXT WEEK.
&&
.MARINE...
A GALE WARNING WILL REMAIN IN EFFECT FOR THE OCEAN WITH GFS
CONTINUING TO SHOW 40 KT BOUNDARY LAYER WINDS INTO SUNDAY. WHILE 40
KT WINDS ARE NOT EXPECTED AT THE SFC...WE MAY SEE FREQUENT GUSTS TO
35 KT. SMALL CRAFT ADVISORIES HAVE BEEN RAISED ON DEL BAY AS WELL.
CONDITIONS SHOULD DIMINISH DURING SUN TO SMALL CRAFT EVERYWHERE.
&&
.AVIATION...
MAIN AVIATION PROBS IN IN THE SHORT TERM WITH PRECIP STILL OVER
PORTIONS OF THE AREA AND ASSOCIATED LOW CIGS. ALSO...SOME LOW VSBYS
WITH AREAS OF HEAVIER RAIN. CONDITIONS SHUD IMPROVE FROM THE WEST
INTO TONIGHT WITH ALL SITES EVENTUALLY GOING VFR. ALSO WITH
GRADIENT BETWEEN HIGH PRESSURE BUILDING IN AND REMNANTS OF IVAN TO
THE SOUTH...EXPECT WINDY CONDITIONS THROUGH SUNDAY...BEFORE WINDS
DECREASE. DRY WX AND GENERALLY VFR CONDITIONS EXPECTED BEYOND THE
SHORT TERM.
&&
.HYDROLOGY...
MAJOR FLOODING IS OCCURRING ALONG SOME OF THE TRIBUTARIES OF THE LEHIGH
AND DELAWARE RIVERS. WE ARE ANTICIPATING MAJOR FLOODING ALONG THE
LOWER DELAWARE RIVER OVER THE NEXT TWO DAYS.
A LOT OF FLOODING OCCURRED THIS MORNING ACROSS PORTIONS OF EASTERN
PA AND NORTHWEST NJ. THE DEFORMATION ZONE THAT WAS VERY SLOW TO
PIVOT THROUGH THESE AREAS CONTINUES TO MOVE SOUTHEAST AND WEAKEN
LATE THIS AFTERNOON AND EARLY THIS EVENING. WHILE ANY LINGERING
SHOWERS ARE NOT EXPECTED TO BE HEAVY, RUNOFF WILL LIKELY OCCUR FOR
AWHILE. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE
NJ...GALE WARNING FOR ZONES NJZ014-024>026.
MD...NONE.
DE...GALE WARNING FOR ZONES DEZ004.
MARINE...GALE WARNING FOR ZONES ANZ450>455.
SMALL CRAFT ADVISORY FOR ZONES ANZ430>431.
&&
SYNOPSIS/SHORT TERM/LONG TERM...GORSE
AVIATION/MARINE...LSN
HYDROLOGY...GORSEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 631 AM EDT SAT SEP 18 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 631 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR EASTERN PENNSYLVANIA, NORTHERN, CENTRAL AND SOUTHWEST NEW JERSEY, NORTHERN DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER EAST CENTRAL AND NORTHEAST PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE BEACHES. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE. .DAYS TWO THROUGH SEVEN... A MODERATE RISK OF RIP CURRENTS IS EXPECTED SUNDAY. A GALE WARNING IS EXPECTED TO CONTINUE INTO SUNDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. MPD
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 AM TSTM WND DMG CHARLESTOWN 39.58N 75.98W
09/18/2004 CECIL MD NWS STORM SURVEY
LARGE LIMBS DOWN CAUSING MINOR STRUCTURAL DAMAGE. WIND
SPEED ESTD 65 MPH. DAMAGE WAS FROM STRAIGHT-LINE WINDS
0400 AM TSTM WND DMG CECIL COUNTY 39.55N 75.92W
09/18/2004 CECIL MD NWS STORM SURVEY
*** 2 FATAL *** IN THE TOWN OF COLORA. LARGE TREE FELL ON
A HOUSE, KILLING TWO PEOPLE INSIDE. ABOUT 6 LARGE TREES
UPROOTED. SEVERAL TREES WITH LIMBS TORN OFF. ONE SHED
DESTROYED BY WIND. WIND SPEED ESTD 70 MPH.
&&
AMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 451 PM EDT SAT SEP 18 2004 DEZ001-NJZ001-007-009-015>019-PAZ055-062-069>071-190238- BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ- MONROE PA-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ-SUSSEX NJ-WARREN NJ- 451 PM EDT SAT SEP 18 2004 ...MAJOR FLOODING NOT SEEN SINCE AUGUST 1955 EXPECTED ALONG THE DELAWARE RIVER... FOUR TO EIGHT INCHES OF RAIN FROM THE REMNANTS OF HURRICANE IVAN HAS PRODUCED RAPID RISES AND RECORD FLOODING ON MANY SMALL STREAMS IN EASTERN PENNSYLVANIA AND WESTERN NEW JERSEY TODAY. AS THIS WATER MOVES DOWNSTREAM...MAJOR FLOODING IS EXPECTED ALONG THE DELAWARE RIVER TONIGHT AND SUNDAY. FLOODING FROM THIS EVENT IS EXPECTED TO SURPASS THE JANUARY 1996 EVENT, AND IN MANY LOCATIONS...WATER WILL REACH LEVELS NOT EXPERIENCED SINCE THE CONNIE AND DIANE FLOODS IN AUGUST 1955. RESIDENTS AND BUSINESSES ALONG THE DELAWARE RIVER ARE URGED TO TAKE APPROPRIATE ACTIONS TO PROTECT LIVES AND PROPERTY. MOTORISTS ARE URGED NOT TO DRIVE THROUGH FLOODED ROADWAYS. DRIVERS CAN LOSE CONTROL IN JUST A FEW INCHES OF WATER. IN ADDITION, ROAD BEDS MAY BE WASHED OUT UNDER FLOOD WATERS. TURN AROUND...DON/T DROWN. SOME SPECIFIC CREST FORECASTS ARE AS FOLLOWS: A CREST OF 29 TO 30 FEET IS EXPECTED NEAR TOCKS ISLAND SUNDAY AFTERNOON. FLOOD STAGE AT TOCKS ISLAND IS 21.0 FEET. A CREST OF 27 TO 28 FEET IS EXPECTED AT BELVIDERE SUNDAY AFTERNOON. FLOOD STAGE AT BELVIDERE IS 22.0 FEET. A CREST OF 36 TO 37 FEET IS EXPECTED AT EASTON LATE SUNDAY AFTERNOON. FLOOD STAGE AT EASTON IS 22.0 FEET. A CREST OF 34 TO 35 FEET IS EXPECTED AT RIEGELSVILLE LATE SUNDAY AFTERNOON. FLOOD STAGE AT RIEGELSVILLE IS 22.0 FEET. A CREST OF 24 TO 25 FEET IS EXPECTED AT WASHINGTONS CROSSING SUNDAY EVENING. FLOOD STAGE AT WASHINGTONS CROSSING IS 20.0 FEET. A CREST OF BETWEEN 26 AND 27 FEET IS EXPECTED AT TRENTON SUNDAY NIGHT. FLOOD STAGE AT TRENTON IS 20.0 FEET. MORE INFORMATION IS AVAILABLE FROM OUR NWS WEBSITE AT: WWW.NWS.NOAA.GOV/ER/PHI. JJM
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426493.